COVID-19 (Coronavirus)

Medicine Rash

What is a medicine rash?

A medicine rash is the body's reaction to a certain medicine. The type of rash that happens depends on the medicine and your response. Medicines have been linked to every type of rash, ranging from mild to dangerous. The timing of the rash can also vary. It may appear right away. Or it may appear a few weeks after you first take the medicine.

What causes a medicine rash?

A medicine rash can have several causes. These include:

  • An allergic reaction to the medicine
  • A side effect of a certain medicine
  • Extreme sensitivity to sunlight caused by the medicine

Who is at risk for a medicine rash?

A medicine rash can happen for different reasons. There are no specific risk factors for many causes. But an allergic reaction to 1 medicine may increase the risk for a rash or allergic reaction to another medicine of the same type. Long-term (chronic) health problems may raise your risk of getting a medicine rash.

What are the symptoms of a medicine rash?

The symptoms of a medicine rash can vary. But they may be like rashes caused by diseases such as measles. It is important to go to your healthcare provider for a diagnosis.

Below are common symptoms of a medicine rash and their possible causes.

Symptoms Cause
Pimples and red areas that appear most often on the face, shoulders, and chest Anabolic steroids, corticosteroids, bromides, iodides, hydantoins, lithium, isoniazid, phenytoin, phenobarbital, vitamins B-2, B-6, and B-12
Red, scaly skin that may thicken and peel and affect the entire body Antibiotics that contain sulfa, barbiturates, isoniazid, penicillins, and phenytoin
A dark red or purple rash that reacts at the same site each time a drug is taken  Antibiotics and phenolphthalein (found in certain laxatives)
Raised, itchy, red bumps Aspirin, certain medicine dyes, penicillins, and many other medicines
A flat, red rash that may include pimples similar to the measles Antibiotics, blood pressure medicines, and contrast dye are among more common medicines, but any medicine can cause this rash
Purple areas on the skin, often on the legs Some blood thinners (anticoagulants) and water pills (diuretics)
Blisters or a hive-like rash on the lining of the mouth, vagina, or penis that can spread all over the body Antibiotics that have sulfa, other antibiotics, barbiturates, penicillins, and certain medicines used for seizures and diabetes

How is a medicine rash diagnosed?

Diagnosing a rash caused by a medicine is complex. Tell your healthcare provider about all medicines you take. This includes prescription and over-the-counter medicines. Even a small amount of a medicine can cause a major reaction in the skin. The reaction can occur even if you have not taken a medicine for a long time. Your healthcare provider may tell you to stop taking any medicine that is not vital to see if the reaction eases. Your provider may give you a different type of medicine, if possible. In some cases, a skin biopsy may be done to help with the diagnosis. 

How is a medicine rash treated?

The rash will likely go away if you stop taking the medicine that is causing it. Other treatment may include:

  • Corticosteroids
  • Antihistamines
  • Epinephrine for a severe allergic reaction (anaphylaxis)

When should you call your healthcare provider?

Tell your healthcare provider right away if you develop a rash while taking a medicine. Allergic reactions can be serious. In some cases, they can cause death. If you get a rash, contact your healthcare provider right away. 

Call 911 if you have symptoms in addition to the rash, such as:

  • Wheezing
  • Trouble breathing
  • Tightness in the throat or chest
  • Fainting
  • Nausea
  • Vomiting
  • Any other severe symptoms

Key points about a medicine rash

  • A medicine rash is the body's reaction to a certain medicine. Rashes can range from mild to severe.
  • The type of rash that happens depends on the type of medicine that is causing it.
  • Diagnosing a rash caused by a reaction to medicine can be complicated.
  • The problem usually clears up if you stop taking the medicine that is causing the reaction.
  • Allergic reactions can be serious and even fatal.

Next steps

Tips to help you get the most from a visit to your healthcare provider:

  • Know the reason for your visit and what you want to happen.
  • Before your visit, write down questions you want answered.
  • Bring someone with you to help you ask questions and remember what your provider tells you.
  • At the visit, write down the name of a new diagnosis and any new medicines, treatments, or tests. Also write down any new instructions your provider gives you.
  • Know why a new medicine or treatment is prescribed and how it will help you. Also know what the side effects are.
  • Ask if your condition can be treated in other ways.
  • Know why a test or procedure is recommended and what the results could mean.
  • Know what to expect if you do not take the medicine or have the test or procedure.
  • If you have a follow-up appointment, write down the date, time, and purpose for that visit.
  • Know how you can contact your provider if you have questions.
default
Want More Information?

Cedars-Sinai has a range of comprehensive treatment options.

Looking for a Physician?

Choose a doctor and schedule an appointment.

Need Help?

(1-800-233-2771)

Available 24 Hours A Day

Need Help?

(1-800-233-2771)

Looking for a Physician

Choose a doctor and schedule an appointment.